High Wind, Oldham
- When
- November 14, 10:00 AM CST to 12:00 PM CST
- Where
- Oldham forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
On the 14th of November, a significant Pacific front brought some strong westerly winds to the region. Areas in the southwestern and southcentral Texas Panhandle experience sustained winds between 40 and 45 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the 14th of November, a significant Pacific front brought some strong westerly winds to the region. Areas in the southwestern and southcentral Texas Panhandle experience sustained winds between 40 and 45 mph. One site in Oldham County saw a wind gust of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 14, 5:35 AM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
535 AM CST Sat Nov 14 2020
.AVIATION...
Southwest and west winds will pick up into the 30 to 35 knot range
with higher gusts by late morning at all sites. Winds will then
turn more to the northwest and north late this afternoon and they
will gradually decrease to 10 knots or less by late this evening.
Skies are expected to remain VFR. However, blowing dust could
locally reduce the visibility.
&&
.PREV DISCUSSION... /Issued 302 AM CST Sat Nov 14 2020/
SHORT TERM...Today and Tonight.
For today, a rather vigorous upper level shortwave trof is forecast
to move across the plains states. As it does, strengthening wind
fields through multiple levels in the atmosphere plus a tightening
surface pressure gradient along with plenty of sunshine and
attendant mixing suggests a windy day is in store for the OK and
TX Panhandles. Given favorable wind speeds in the lower to mid
levels of the atmosphere and decent mixing today, winds will
likely approach and/or exceed advisory levels late this morning
into the afternoon hours. After collaborating with surrounding
offices, a Wind Advisory has been issued for all of the forecast
area effective from 11 AM until 5 PM today. Some concern exists
for isolated sustained high wind speeds or gusts, primarily across
the higher terrain of the far western zones today. However, due
to low confidence in the strength of the pressure gradient given
some differences exist in the short range models, have opted to
defer possible issuance of a High Wind Warning for that area to
the next shift to further assess as the wind event unfolds later
this morning. Have increased wind speeds over the NBM values based
on the tight pressure gradient. The surface cold front associated
with passage of the upper level shortwave trof is expected to
move across the area later today. No precipitation is foreseen.
Winds will diminish after sunset, leading to generally tranquil
conditions tonight.
02
LONG TERM...Sunday through Friday night.
Sunday the upper level jet will have transitioned to the east
along with the base of the upper level trough. Positioning over
MO, southern IL and IN, KY, and OH. Flow aloft will become quasi-
zonal before eventually transitioning into northwest flow as a
ridge builds in from the west and heights start to rise again.
This will bring a warming trend going into Wednesday and Thursday.
At the surface, gradient winds will bring some breezy conditions
Sunday and then again Tuesday through Thursday morning.
On Sunday, the combined Panhandles will be between a surface low
in northeast NM/SW Colorado and a surface high over the central
plains of Texas. This will cause south to southwest gradient winds
upwards of 20 mph during the afternoon Sunday. The downsloping
winds, especially in the southwest to central Texas Panhandle will
help the western FA warm into the 60's while areas in the east
may not make it out of the 50's. On Monday the low pressure will
traverse the CWA causing light and variable winds as the gradient
relaxes. With plenty of insolation on Monday afternoon and
slightly higher heights, daytime temperatures will be nearing the
upper 60's across the entire FA which is above normal for this
time of year. But as the sun goes down the light winds and clear
skies will allow temperatures to drop off into the 30's by Tuesday
morning.
On Tuesday, leeside low pressure sets up over CO and NM once
again with a large surface high to the east expanding north and
south along the Mississippi River Valley. The pressure gradient
will tighten up and winds will approach the 20 mph range again on
Tuesday. Daytime temperatures are progged to be in the low 70s,
accompanied by higher dewpoints in the 50s that will be brought in
by the south to southeast winds Tuesday afternoon. Wednesday
morning will be quite warm with the higher dewpoints and winds
holding temperatures in the 40's. By Wednesday afternoon,
temperatures will climb to the upper 70's with winds staying on
the breezy side. In fact the pressure gradient will not let up
going into Thursday morning. The dewpoints will still be around
the 50s allowing temperatures to be even warmer on Thursday
morning.
By Friday the models start to diverge as another decent cold
front is progged to move through the area sometime next weekend.
The GFS has the front coming through more into Saturday morning
allowing the daytime temperatures to reach into the 70's across
much of the Panhandles Friday afternoon. The ECMWF on the other
hand brings the front in sooner on Friday which keeps the northern
half of the combined Panhandles in the 60's. The NBM agrees more
with the ECMWF for the daytime highs, and with this being Day 7,
have stuck with the NBM for the forecast.
36
FIRE WEATHER...
The combination of strong, gusty winds of 25 to 35 mph with higher
gusts, minimum relative humidity values between 10 and 15 percent,
and a continuation of drying fuels suggests critical fire weather
conditions are expected to develop late this morning through the
afternoon hours. In addition, maximum RFTI values of 4 to 6 are
anticipated across the forecast area. These RFTI values are weighed
heavily towards wind driven. After coordination with SPC and the
surrounding WFOs, it was decided to upgrade the earlier issued
Fire Weather Watch into a Red Flag Warning which was also expanded
eastward to include all of the OK and TX Panhandles. This Red
Flag Warning will be in effect from 11 AM this morning until 7 PM
this evening. The passage of the cold front discussed earlier will
result in shifting winds from west to northwest during the course
of today.
02
Sunday, dry breezy conditions will continue with dewpoints in the
single digits (RH in the teens) and gradient driven winds up
around the 15 to 20 mph range. With dormant grasses this will lead
to possible elevated to critical fire weather conditions
especially across the western half of the combined Panhandles.
Winds will be on the calm side Monday and pick up again on
Tuesday. However, on Tuesday, higher dewpoints will return to the
area helping keep RH values up except for the far northwest
combined Panhandles. Some elevated fire weather conditions could
exist in the far northwestern combined Panhandles on Tuesday and
again on Wednesday. Although confidence is low at this time
especially for ERC values and will need to reassess on a day to
day basis.
36
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
Wind Advisory from 11 AM this morning to 5 PM CST this afternoon
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
OK...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Beaver...Cimarron...Texas.
Wind Advisory from 11 AM this morning to 5 PM CST this afternoon
for the following zones: Beaver...Cimarron...Texas.
&&
15/36Hazardous Weather Outlook National Weather Service Amarillo TX 315 AM CST Sat Nov 14 2020 OKZ001>003-TXZ001>020-317-150000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 315 AM CST Sat Nov 14 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions will exist across the entire Oklahoma and Texas Panhandles today due to low relative humidities and windy conditions. A Red Flag Warning has been issued for the Oklahoma and Texas Panhandles from 11 AM to 7 PM CST today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to critical fire weather conditions may be possible for the western combined Panhandles Sunday afternoon due to low relative humidity and breezy conditions. Then on Tuesday and Wednesday elevated to critical fire weather conditions will be possible for the western Oklahoma Panhandle and possibly the far northwest Texas Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today and tomorrow.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928709, 928711, 928710, 928712, 928713, 928714.